View unanswered posts | View active topics It is currently Thu Nov 27, 2014 7:25 pm



Reply to topic  [ 16 posts ]  Go to page 1, 2  Next
 Safe pain meds 
Author Message

Joined: Wed May 30, 2007 12:09 pm
Posts: 114
Post Safe pain meds
Mother has just been put on Tramadol which I think is generic for Ultram. Am I right?
I searched the forum and found the list of meds to avoid and Ultram/tramadol was on that list. That has confused me as I read in other posts that Ultram was ok for LBD.
She has taken a drastic turn for the worse however that started right before the pain meds. So is it a coincidence or are the meds the problem?

I wonder...

Your thoughts on this would be appreciated...

_________________
#1daughter

Caregiver to 84yr. mother w/LBD & 83yr. dad w/PD


Tue Sep 01, 2009 11:28 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
To verify that tramadol and Ultram are the same, check a website such as rxlist.com.

On whose list was this medication listed as a no-no? There is an MD's list (Van Gerpen), and a layperson's list (Whitworth). If it's on the MD's list, is it under the category of "caution" or "never use"?

I'm quite sure that EricSEA, one of the smartest caregivers ever to grace the Forum, thought that Ultram was a reasonable medication to give to someone with LBD. EricSEA is a layperson. No fancy letters after his name.


Wed Sep 02, 2009 12:21 am
Profile

Joined: Wed May 30, 2007 12:09 pm
Posts: 114
Post 
Thank you for your reply.

I checked an RX list and ULTRAM® (tramadol hydrochloride tablets) is what I found.


I got this list in a search in this forum

NEUROLEPTICS AND OPIATES ARE LIFE THREATENING.

DO NOT GIVE:

Haldol, Clozapine, Morphine, Demerol or any other neuroleptics or opiates.
All medications ending in "azine" may cause neuroleptic malignant syndrome.

AVOID:
Zyprexa/olanzapine

Risperdal/risperidone

Ativan/lorazepam

Mirapex/pramipexole

Eldepryl/selegeline

Ambien/zolpidem

Ultram/tramadol

Detrol & Detropan

Benedryl (OTC allergy medication)

USE CAUTION:

Dilantin....extremely careful monitoring of levels is needed.

Sinemet/carbidopa-levodopa may cause increased dementia, stiffness, and hallucinations.

Cough and Cold medications

This is not a complete list of medications, which may cause serious consequences in LBD patients. Bad reactions to strong antibiotics, for example, are not uncommon. LBD patients who have been given the least medications, seem to do better in the long run than those who have been more medicated.

Unfortunately, the LBD patient never goes back to the level of former functioning when the troublesome medication is removed, and sometimes as with neuroleptics, there may be no recovery.

_________________
#1daughter

Caregiver to 84yr. mother w/LBD & 83yr. dad w/PD


Wed Sep 02, 2009 1:48 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Again, who is the author of this list you found on the Forum -- a caregiver (Whitworth) or an MD (Van Gerpen)? Whitworth doesn't even stand by his list any more! I suspect what you've copied above is the Whitworth list.


Wed Sep 02, 2009 11:14 am
Profile

Joined: Wed May 30, 2007 12:09 pm
Posts: 114
Post 
I copied it from one of your posts. I went back and indeed it is Jim Whitworth's list.

Thanks Robin

_________________
#1daughter

Caregiver to 84yr. mother w/LBD & 83yr. dad w/PD


Wed Sep 02, 2009 11:56 am
Profile

Joined: Sun Jan 11, 2009 8:17 pm
Posts: 104
Location: Arkansas
Post 
My 89 yr. old mom started taking tramadol, for her contorted back, years before lbd dx. and continued taking it usually every morning. So it is hard to know what it's effect were. She hasn't take it very often in the last few month tho. I didn't know of it danger until getting on this info on this site. Laurie


Wed Sep 02, 2009 6:59 pm
Profile

Joined: Sat Jan 27, 2007 8:38 pm
Posts: 712
Location: CA
Post 
My husband was recently hospitalized at the Mayo's hospital in Rochester for acute diverticulitis. He was given tramadol (ultram) for pain, along with acetaminophen, with no ill effects. He was seen by a neuro expert in LBD a few days later who did not express any concern about the tramadol. As with all meds, start low, go slow, and watch for any inexplicable changes.

_________________
Renata (and Jerome-in-Heaven)


Thu Sep 03, 2009 1:57 pm
Profile

Joined: Fri Feb 29, 2008 7:02 am
Posts: 537
Location: MI
Post 
I think -as with other meds- it varies for each. Mother does not tolerate Ultram but does fine with vicodin. She has also used tylenol with codeine.-that puts her to sleep but no problems in the AM
Strange disease with the side effects
Sharon

_________________
syt


Thu Sep 03, 2009 3:32 pm
Profile

Joined: Wed May 30, 2007 12:09 pm
Posts: 114
Post 
Thanks for your input.
She has only had a few Tramadols... She started going down hill before she actually started them. They are taken only when she asks because of pain. She is in her 3rd year after DX and it is a real drastic turn for the worse. One really never knows just what to do.

_________________
#1daughter

Caregiver to 84yr. mother w/LBD & 83yr. dad w/PD


Thu Sep 03, 2009 7:20 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
number1daughter -

You mentioned a drastic decline... Have you checked for UTIs or other sources of infection?

If your mother is dealing with pain, you might consider hospice. Many hospice organizations are quite expert in pain control. I'm not saying that your mother is near death.

Also, I'd encourage you to consider making the arrangements for brain donation for your mother. It's never to early to do that.

Robin


Sat Sep 05, 2009 12:03 am
Profile

Joined: Wed May 30, 2007 12:09 pm
Posts: 114
Post 
Both mother and daddy are in hospice. We have 2 in hospital beds...etc...
They gave her the Tramadol. Just wanted to make sure it was safe for LBD....

Maybe mother is coming down with something although she has no fever. She is very weak and can't stand. I have never seen her act this way. She has been talking continuously and hallucinating for almost 24 hrs. She is worn out. I knew bad times were coming. Guess they are here.

Have any of you had this "talking" experiences with your LO?

_________________
#1daughter

Caregiver to 84yr. mother w/LBD & 83yr. dad w/PD


Sun Sep 06, 2009 11:48 pm
Profile

Joined: Fri Feb 29, 2008 7:02 am
Posts: 537
Location: MI
Post 
My Mother is doing a lot of talking- unfortunately I can't figure most of it out- lots of hallucinations -also lots of delusions and paranoia
Interesting times- last night about every 2 hours she woke me about the cruise ship then about 6AM she wanted to know if they spoke English at this port- then she slept till almost noon. In the meantime I'm still up from about 4 this morning
Think your Mom and mine are at about the same place
Take care
Sharon

_________________
syt


Mon Sep 07, 2009 12:07 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
The constant talking/hallucinating/confabulating is very common. Some address this by increasing the Seroquel (or other atypical antipsychotic) dosing or by giving something for sleep (eg, Klonopin, trazadone). See Boeve's Continuum paper for ideas on medication.


Tue Sep 08, 2009 9:59 am
Profile

Joined: Sat Oct 10, 2009 4:26 pm
Posts: 4
Post 
my mother has been ahving halucinations for year now. last year she started acting them out by rearanging pictures and getting things out saying the people ddid it. she talks to people all hours, day and night. sometimes she does not sleep at night even with trazidone. she has no idea who i am. she knows my name but not that i am her daughter. she has been bed or chair ridden for 4 mo. now she does not stand. she thinks she rearanges furniture,and other household chores. she is on celexa, ablilify and elexon. i do not know if any of these are doing any good. bless you all.
dana8


Sun Oct 25, 2009 5:46 pm
Profile

Joined: Sat Mar 27, 2010 6:15 am
Posts: 44
Location: USA
Post 
My dad recently received Tramadol in the hospital for back pain..

He already had an infection in his foot.
Had started IV antibiotics and was off a lot of his 20+ medications for 1 day because it was the day of his hospital admission.

He received tramadol for pain & after a few hours he had a seizure like episode but with everything else going on and the hospital admission I have no idea if it was the tramadol or something else.

They stopped the tramadol use. But really I do not know if it was the culprit or not. He is on so many medications for diabetes II and preventative medications it is very hard to tell.

Motrin/Advil works the best for my dad for pain and inflammation and seems to help his thinking. But he's been on so many medications for so long that they don't like him to take Advil/Motrin/Ibuprofen because his kidney function is so-so.

I know they say Ibuprofen can help prevent alzheimers, I wonder if it also helps delay LBD? I know they did studies where a few twin cases where 1 twin developed alzheimers and one did not. The one that did not had been taking Ibuprofen everyday for many many years for some pain problem.
I wonder if there are any stories of TWINS where one developed LBD and the other did not?


Tue Jun 15, 2010 3:30 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 16 posts ]  Go to page 1, 2  Next

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by Maël Soucaze © 2010 phpBB.fr